Combinations - Basic Do's and Don'ts of SSRIs: Interactions with other drugs?

Discussion in 'Antidepressants' started by JewishNazi, Apr 28, 2006.

  1. JewishNazi

    JewishNazi Gold Member Newbie

    Reputation Points:
    42
    Messages:
    583
    Joined:
    Feb 8, 2005
    SWIM's ape has recently been put on Zoloft and is wondering what he must be caustious of in his experiements.

    SIMW knows that alcohol and cannabinoids are potentiated by sertraline, and that tramadol in too higher dose can ause serotonin syndrome. Due to the nature of sertraline, does this mean that SWIM's ape can no longer undergo experiments with 5-HT2a antagonists?

    Obviously, the 5-MeO-Tryptamines are out as they have a MAOI action

    Cheers
     
  2. kemistudent

    kemistudent Silver Member

    Reputation Points:
    122
    Messages:
    352
    Joined:
    Jan 25, 2006
    from earth
    SWIKS was on various SSRI's and never had any issues with excessive DMT use. Well, besides the mental anguish after overdoing it the night before, but that was just from abuse. Nothing dangerous, but everyone is different.
     
  3. Micklemouse

    Micklemouse Platinum Member & Advisor

    Reputation Points:
    4,627
    Messages:
    3,044
    Joined:
    Feb 18, 2004
    from U.K.
    Your ape's on an antidepressant, presumably, although given what I know of prescribing practices not necessarily, because he is clinically depressed or suffering from some sort of social anxiety. Has he thought that maybe his symptoms might even in some way be linked to his substance use, or that his substance use might be linked to his depression? If you're depressed, do you really need to deal with comedowns as well? Never mind the fact that the ssri will interfere with effectiveness of the chemicals your ape might want to experiment with, potentially rendering them both useless and dangerous at the same time. Serotonin syndrome is a serious risk when mixing serotonin agonists. It is generally seen when 2 or more serotonergens are taken, and as a rule occurs after a short time - therefore, a one off huge burst of serotonin from a pea or tryptamine could potentially trigger off an episode of ss in someone taking a ssri or similar, even if the combination has been tried before without any problems.

    If you are going to self medicate, self medicate, with an awareness of what you want to learn/change about yourself. If you've bitten the bullet and gone for a medical pharmaceutical intervention then stick with that. Please don't mix the 2.
     
  4. bewilderment

    bewilderment Drug Geek Extraordinaire Platinum Member & Advisor

    Reputation Points:
    1,031
    Messages:
    572
    Joined:
    Oct 29, 2005
    from U.S.A.
    I have been taking Zoloft off and on for about a year and a half. She recently began taking it again after a period of abstinence. The only problem that she has had thus far is finding out that sleep deprivation coupled with what should have been only enough alcohol to result in being a little tipsy equaled a black out with erratic behavior. Swim usually waits a few months for the zoloft to help whatever it is that's ailing her then if she wants to take any sort of 5HT2a agonist or any other kind of serotonergic drug then she will abstain from the zoloft until it is out of her system, take the other drug, then resume the zoloft. I believe the half-life of Zoloft is one day so taking two days off should theoretically work, but I'd take three or four days just in case (you can double-check what the half life is since I am out of practice and just did a quick search and is only citing info off of one web page). However, swim's never had withdrawal symptoms with any antidepressants so this may be a problem for others. I have found that if she doesn't wait the allotted amount of time before taking a serotonergic drug then she gets very shaky (could be a symptom of mild serotonin syndrome) and just doesn't have a good time. I'd advise that You stay away from things which interact negatively with the Zoloft until whatever it is being used to treat has subsided for a reasonable amount of time and then see if You can handle a small break without any wd symptoms.
     
  5. Lehendakari

    Lehendakari Gold Member

    Reputation Points:
    611
    Messages:
    689
    Joined:
    Feb 28, 2006
    from spain
    I think your ape should wait at least 2 weeks cause ssri changes your brain chemistry and that takes time to return to baseline.

    I have understood that serotonin receptors are downregulated by ssri's and it takes months to fully recover depending of the duration of the treatment.
     
  6. bewilderment

    bewilderment Drug Geek Extraordinaire Platinum Member & Advisor

    Reputation Points:
    1,031
    Messages:
    572
    Joined:
    Oct 29, 2005
    from U.S.A.
    You may be right Zamu, I am out of practice since she hasn't taken zoloft for a little while. I don't have the time to research at this very moment so this is based off of experience. She recently tried to take a small break and noticed that the effects of the zoloft (not combinining zoloft with other drugs, just the general somewhat subtle noticeable effects of zoloft in regard to mood, energy, sleep, etc.) continued on for longer than they should have were she just waiting for the chemical to leave her system. It's been about 5 days today since I took her last zoloft and she still basically feels like she's been taking it daily or semi-daily, she'll resume taking the zoloft tomorrow though so swim won't find out this time how long it takes for the effects to go away.